Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 173, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2009, 6:51 PM CDT for Iron County, Washington County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2009, 6:51 PM CDT (23:51 UTC)
- Expired
- Jul 11, 2009, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Iron County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:03 PM CDT | TSTM WND DMG | Belgrade, MO | NUMEROUS TWELVE TO FOURTEEN INCH DIAMETER TREES BLOWN DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2972 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 112351
SVRLSX
MOC093-221-120030-
/O.NEW.KLSX.SV.W.0173.090711T2351Z-090712T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT SAT JUL 11 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IRON COUNTY IN SOUTHEAST MISSOURI...
SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 730 PM CDT
* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF BELLEVIEW...OR 15 MILES SOUTHWEST OF
POTOSI...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
POTOSI...BELLEVIEW...IRONDALE...MINERAL POINT...BELGRADE...
SHIRLEY...CALEDONIA AND GRANITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
&&
LAT...LON 3782 9086 3780 9110 3791 9110 3798 9064
3767 9065 3764 9066 3761 9085
TIME...MOT...LOC 2351Z 246DEG 15KT 3774 9091
$$
TES3 follow-up statements
000
WWUS53 KLSX 120004
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 PM CDT SAT JUL 11 2009
MOC093-221-120030-
/O.CON.KLSX.SV.W.0173.000000T0000Z-090712T0030Z/
IRON MO-WASHINGTON MO-
704 PM CDT SAT JUL 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN WASHINGTON AND IRON COUNTIES...
AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BELGRADE...OR 12 MILES WEST OF BISMARCK...MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
POTOSI...BELLEVIEW...IRONDALE...MINERAL POINT...BELGRADE...
SHIRLEY...CALEDONIA AND GRANITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 3782 9086 3780 9110 3791 9110 3798 9064
3767 9065 3764 9066 3761 9085
TIME...MOT...LOC 0004Z 246DEG 15KT 3776 9085
$$
TES000
WWUS53 KLSX 120017
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SAT JUL 11 2009
MOC093-221-120030-
/O.CON.KLSX.SV.W.0173.000000T0000Z-090712T0030Z/
IRON MO-WASHINGTON MO-
717 PM CDT SAT JUL 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN WASHINGTON AND IRON COUNTIES...
AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BELLEVIEW...OR NEAR BISMARCK...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
IRONDALE AND GRANITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 3761 9085 3782 9086 3787 9064 3767 9065
3764 9066
TIME...MOT...LOC 0018Z 273DEG 30KT 3773 9070
$$
TES000
WWUS53 KLSX 120027
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT SAT JUL 11 2009
MOC093-221-120037-
/O.EXP.KLSX.SV.W.0173.000000T0000Z-090712T0030Z/
IRON MO-WASHINGTON MO-
727 PM CDT SAT JUL 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
IRON COUNTIES EXPIRES AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3761 9085 3782 9086 3787 9064 3767 9065
3764 9066
TIME...MOT...LOC 0027Z 273DEG 30KT 3773 9060
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:25 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 11, 6:25 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 625 PM CDT SAT JUL 11 2009 .DISCUSSION... /335 PM CDT SAT JUL 11 2009/ MAIN CONCERN DEALS WITH COVERAGE OF THUNDERSTORMS NEXT FEW DAYS. EARLIER MCS HAS PUSHED WELL SE OF THE CWA AND SURACE WINDS HAVE RETURNED S-SWLY AHEAD OF A COLD FRONT WHICH IS ROUGHLY ALONG A KSZL-KPPQ LINE AT 20Z. SOME ISOLD TSRA HAVE TRIED TO DEVELOP IN WEAK CONVERGENCE AHEAD OF THE FRONT OVER THE PAST FEW HOURS IN A VERY UNSTABLE ATMOSPHERE WHERE MLCAPES ARE 2000-3000 J/KG. IT APPEARS THEY ARE BEING HAMPERED BY SHORTWAVE RIDGING IN ADVANCE OF WEAK SHORTWAVE TROUGH SEEN MOVING ESEWD OVER WRN IA AND A WARM LAYER BETWEEN 900-700MB WHERE POSITIVE AREA IS VERY NARROW ON THE RUC SOUNDINGS. EXPECT SURFACE FRONT TO MOVE SWD OVER THE CWA THIS EVENING AS UPPER FLOW BECOME MORE NWLY. HAVE KEPT HIGHER CHANCE POPS OVER THE SRN CWA WHERE THERE MAY BE SOME INCREASE IN LARGE SCALE ASCENT AS THE SHORTWAVE TROUGH PASSES TO THE NORTH. BETTER CHANCE WILL OCCUR AFTER MIDNIGHT IN THE SRN CWA WHEN LOW LEVEL MOISTURE CONVERGENCE INCREASES ON NOSE OF WEAK LOW LEVEL JET. THIS GOES ALONG WITH SOME OF THE WRF FORECASTS WHICH SHOW A MCS DEVELOPING OVER SERN MO AFTER 00Z. HAVE KEPT BEST CHANCES OF RAIN OVER THE SRN AND WRN PART OF THE CWA TOMORROW CLOSER TO THE STALLED FRONT. MCS MAY BE ONGOING OVER SERN MO/FAR SWRN IL EARLY IN THE DAY WITH REDEVELOPMENT OF TSRA ALONG THE FRONT IN THE AFTERNOON. DEEP LAYER SHEAR SUPPORTS THE POTENTIAL OF SVR STORMS OVER PARTS OF THE AREA. CONTINUED WITH HIGH CHANCE POPS ON SUNDAY NIGHT OVER THE WRN AND SRN PART OF THE CWA ON SUNDAY NIGHT WHEN 40KT LOW LEVEL JET CAUSES STRONGER MOISTURE CONVERGENCE. KEPT CHANCE POPS IN THE SRN CWA ON MONDAY MORNING TO COVER LINGERING MCS BEFORE GOING MAINLY DRY MONDAY AFTERNOON INTO TUESDAY AS THE FRONT PUSHES WELL SOUTH OF THE AREA. HAVE KEPT CHANCE OF SHRA/TSRA GOING TUESDAY NIGHT AND EARLY WEDNESDAY AS THE NEXT COLD FRONT MOVES ACROSS THE REGION. HAVE A DRY FORECAST THEREAFTER AS FRONT MOVES WELL SOUTH OF THE AREA. TEMPERATURES ON TUESDAY AND WEDNESDAY WILL CLIMB INTO THE LOWER TO MIDDLE 90S AS 850MB TEMPERATURES CLIMB INTO THE LOWER 20S. BRITT && .AVIATION... /625 PM CDT SAT JUL 11 2009/ FOR THE 00Z TAFS...FRONTAL BOUNDARY IS MAKING ITS WAY SOUTH ACROSS THE FORECAST AREA EARLY THIS EVENING. KUIN SHOULD REMAIN DRY WITH NORTH TO NORTHEAST WINDS...SWITCHING TO THE EAST TO SOUTHEAST BY MID MORNING ON SUNDAY. AS FOR KCOU...KSUS AND KSTL...STILL DEALING WITH THE FRONTAL BOUNDARY. IT IS NEARBY...SO KEPT MENTION OF VCTS THROUGH 01Z. THEN ISSUE AFTER THAT IS POSSIBLE MCS DEVELOPMENT AND HOW CLOSE IT MAY GET TO THESE SITES. ADDED VCTS FROM 08Z-14Z AT KCOU AND FROM 10Z TO 14Z AT KSUS/KSTL. THEN SITES SHOULD REMAIN DRY THROUGH REST OF FORECAST PERIOD...WITH WINDS SWITCHING TO THE SOUTHEAST. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 11, 3:57 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 357 PM CDT SAT JUL 11 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 357 PM CDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA TONIGHT. A FEW STRONG STORMS ARE POSSIBLE...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA ON SUNDAY AND SUNDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS ON MONDAY MORNING. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION ON TUESDAY NIGHT INTO WEDNESDAY. HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES OVER PARTS OF THE AREA ON TUESDAY AND WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
In the hours before
Special weather statement, Jul 11, 2:03 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 203 PM CDT SAT JUL 11 2009 ILZ074-111945- WASHINGTON IL- 203 PM CDT SAT JUL 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 245 PM CDT... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SMALL AREA OF STRONG THUNDERSTORMS NEAR AND NORTHEAST OF NASHVILLE ...MOVING SOUTHEAST AT 15 TO 20 MPH. HEAVY DOWNPOURS ARE LIKELY WITH THIS SMALL COMPLEX OF STORMS. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NASHVILLE... IRVINGTON... ASHLEY... HOYLETON... HUEGELY... CORDES... BEAUCOUP... RICHVIEW... POSEN... DU BOIS... RADOM... PRZYBYLINSKI
Special weather statement, Jul 11, 6:13 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 613 PM CDT SAT JUL 11 2009 MOZ084-099-120000- IRON MO-REYNOLDS MO- 613 PM CDT SAT JUL 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR IRON AND NORTHWESTERN REYNOLDS COUNTIES UNTIL 700 PM CDT... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIXBY...OR 23 MILES EAST OF SALEM...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIXBY AND OATES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:26 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.